New Mexico, 2007

Hail and Damaging Winds in New Mexico, June 9 to 10, 2007

June 9 to 10, 2007 · NWS EPZ · 3 events in 1 county or zone

Low level moist southeasterly flow under a stronger southwest flow aloft created an environment favorable for severe thunderstorms in southwestern New Mexico during a span of two days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level moist southeasterly flow under a stronger southwest flow aloft created an environment favorable for severe thunderstorms in southwestern New Mexico during a span of two days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 9, 1:13 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 1:13 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT SAT JUN 9 2007

.SYNOPSIS...
DEEP LOW AND MID LEVEL FLOW FROM THE SOUTHEAST HAS BROUGHT
INCREASED MOISTURE INTO THE REGION OFF THE GULF OF MEXICO. DAYTIME
HEATING WILL WORK TO DESTABILIZE THE AIRMASS AND INITIATE
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. ISOLATED SEVERE
THUNDERSTORMS...WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN
AND LOCAL FLOODING ARE POSSIBLE. SUNDAY AFTERNOON SHOULD PROVIDE
A SLIGHT CHANCE STORMS WEST AND MORE NUMEROUS STORMS EAST OF THE
RIO GRANDE. MONDAY AN UPPER LEVEL STORMS SYSTEM WILL PASS OVER THE
REGION AND INCREASE RAIN CHANCES. TUESDAY THROUGH THE REST OF THE
WEEK SHOULD BE DRIER AND WARMER AS AN UPPER LEVEL RIDGE BUILDS
OVERHEAD.

&&

.DISCUSSION...
DEEP MOISTURE HAS WORKED BACK INTO THE BORDERLAND AS A BACKDOOR
FRONT HAS OPENED THE GULF TO FAR WEST TEXAS AND SOUTHERN NEW
MEXICO. 12Z SOUNDING SHOWED SE FLOW UP TO H600 LEVEL AND INCREASED
PWS TO .90 FOR EPZ. A WEAK BOUNDARY SHOULD DEVELOP OVER THE AZ/NM
LINE LATE THIS AFTERNOON. ALOFT SOUTHWEST FLOW AHEAD OF AN UPPER
LOW WILL ALLOW MINOR JETS AND WEAK DISTURBANCES TO TRACK OVER.
THESE COMBINED WITH DAYTIME HEATING AND OROGRAPHIC LIFT WILL
TRIGGER CONVECTION IN AN ALREADY UNSTABLE AIRMASS. THE VERTICAL
WIND PROFILE SHOWS A VEERING PROFILE. THE HIGH SFC DEWPOINTS ALLOW
FOR PLENTY OF BUOYANCY. THUS ALL INDICATORS POINT TOWARD ISOLATED
SEVERE STORMS WITH FOCUS ON LARGE HAIL. HEAVY RAIN ALSO LIKELY...
BUT 20KT STORM MOTION SHOULD HELP TO LIMIT FLASH FLOODING SOMEWHAT.
HAVE KEPT MUCH OF THE AREA UNDER SCATTERED POPS TONIGHT...LOWER
POPS OUT WEST.

FOR SUNDAY...GFS AND NAM MODELS INDICATE DROPPING POPS. I DONT
TOTALLY BELIEVE IT AS THERE DOES NOT APPEAR TO BE ANY MOISTURE-
SWEEPING WEST FLOW. WILL GO WITH A SLIGHT DOWN TICK IN ACTIVITY.
HOWEVER WILL KEEP MOST ALL ZONES UNDER AT LEAST ISOLATED STORM
WORDING. MONDAY AN UPPER LOW...CUT OFF FROM THE MAIN FLOW... IS
PROGED TO LIFT ACROSS THE REGION. TIMING IS A LITTLE TRICKY...BUT
MODELS INDICATE BEST POPS MON MID DAY INTO THE EVENING. HAVE
RAISED POPS A BIT FOR THAT PERIOD.

THE MOISTURE LOOKS SLOW TO EXIT THE AREA...AND IN FACT LOOKS TO
BECOME SOMEWHAT TRAPPED UNDER A DEVELOPING HIGH FOR THE LATE TUE
THROUGH END OF THE WEEK TIME FRAME. MODELS DONT SHOW ANY PCPN FOR
THIS PERIOD. BUT A WEAK BACKDOOR FOR THURSDAY MAY TRIGGER SOME
STORMS IN THE SAC ON THU AFTERNOON. AS A RIDGE OF HIGH PRESSURE
BUILDS DIRECTLY OVER THE CWFA...TEMPS WILL CREEP UP TOWARD THE 100
DEGREE MARK NEXT WEEKEND OVER THE LOWLAND.S

&&

.AVIATION...VALID 10/00Z-11/00Z... GENERALLY VFR CONDITIONS EXCEPT
IN VCTY OF STORMS. AREAS OF MVFR CIGS ACROSS HIGHER TERRAIN WITH
IFR VISIBILITIES IN HEAVY RAIN IN SOME STORMS. SOME STORMS WILL
PRODUCE +RS AND GS TO GR. STRONG TSTM OUTFLOW WINDS...WITH ISOLD
AREAS OF VRB30G50KTS. TSTMS WILL CONTINUE THROUGH LATE EVENING...
AND BEGIN AGAIN MID DAY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  92  67  87  63 /  40  20  20  40  30
SIERRA BLANCA TX        61  84  62  79  59 /  40  30  30  40  30
LAS CRUCES              65  92  63  85  60 /  40  20  20  40  30
ALAMOGORDO              62  86  61  87  58 /  40  20  20  40  30
CLOUDCROFT              48  66  43  65  42 /  50  30  30  50  40
TRUTH OR CONSEQUENCES   61  90  61  84  58 /  40  20  20  40  30
SILVER CITY             54  83  56  76  54 /  30  10  10  40  30
DEMING                  62  91  63  86  59 /  40  10  10  40  30
LORDSBURG               61  91  62  89  59 /  30  10  10  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD

In the hours before

Special weather statement, Jun 9, 10:53 AM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1153 AM MDT SAT JUN 9 2007

NMZ022>025-030>032-TXZ055-056-100115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1153 AM MDT SAT JUN 9 2007

...STRONG THUNDERSTORMS EXPECTED TO DEVELOP ACROSS FAR WEST TEXAS
AND SOUTHERN NEW MEXICO THIS AFTERNOON...

A SOUTHEASTERLY FLOW OFF THE GULF OF MEXICO INTO THE REGION HAS
BOROUGH DEWPOINTS UP AND ADDED ABUNDANT LOW LEVEL AND MID LEVEL
MOISTURE INTO THE REGION. THIS INFLUX OF MOISTURE WILL COMBINE
WITH DAYTIME HEATING TO DESTABILIZE THE ATMOSPHERE OVER THE
BORDERLAND THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAR WEST TEXAS AND
SOUTHERN NEW MEXICO LATE THIS AFTERNOON AND CONTINUE WELL INTO THE
EVENING. STORMS THAT DEVELOP TODAY AND TONIGHT WILL MOVE TO THE
NORTHEAST AT 20 MPH. CONDITIONS ARE FAVORABLE FOR SOME OF THESE
STORMS TO BECOME SEVERE. ISOLATED SEVERE STORMS WILL PRODUCE LARGE
HAIL LARGER THAN A PENNY...STRONG GUSTY WINDS OVER 50 MPH...AND HEAVY
RAINFALL.

ACTIVE WEATHER WILL HAVE THE POTENTIAL OF CONTINUING INTO THE
OVERNIGHT HOURS FOR MUCH OF THE AREA. PLEASE STAY TUNED TO NOAA
WEATHER RADIO...LOCAL MEDIA...OR THE INTERNET AT WWW.WEATHER.GOV/ELPASO.

BIRD

The radar

The El Paso radar (KEPZ), 112 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Luna

When
June 9, 3:40 PM MST to 3:50 PM MST
Where
Luna County, 4.55 mi SE of Tunis
Measured
1.25 in hail
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.208, -107.820

Half dollar size hail was driven by strong thunderstorm winds and damaged roofs, screens and doors along the 2200 block of Route 418 southwest of Deming.

Thunderstorm Wind, Luna

When
June 9, 3:40 PM MST to 3:50 PM MST
Where
Luna County, 4.55 mi SE of Tunis
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
32.208, -107.820

Thunderstorm Wind, Luna

When
June 10, 6:00 PM MST to 6:10 PM MST
Where
Luna County, 2.38 mi WNW of Deming
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.284, -107.787

Three trees were blown down (one of them uprooted) and 2 power poles knocked over near Peru Mill at the northwest edge of Deming. Low level moisture had retreated further east resulting in a dry microburst from a high based thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42702, 42707, 42712.